Alert archive / Maryland / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 320, NWS Baltimore/Washington

September 8, 20126 counties in Maryland

NWS Baltimore/Washington issued this severe thunderstorm warning at Sep 8, 2012, 2:10 PM EDT for 6 counties in Maryland. It was in force for 80 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 8, 2012, 2:10 PM EDT (18:10 UTC)
Expired
Sep 8, 2012, 3:30 PM EDT
In force
80 min
Issued by
NWS Baltimore/Washington
Area
Storm-based polygon

Counties Baltimore County, MD, Carroll County, MD, Frederick County, MD, Harford County, MD, Howard County, MD, Montgomery County, MD

The radar

The Sterling radar (KLWX), 63 km from the middle of the area, began a volume at 18:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 8, 2:39 PM EDTTSTM WND DMG1 Se Upperco, MDTREE DOWN AT DARK HALLOW RD AND DOVER RD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 29 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 8, 12:15 PM EDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 6.2 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2012-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 252 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2012-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 150 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
252 J/kg
Mixed-layer CIN
-81 J/kg
Mixed-layer LCL
638 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
150 m²/s²
0-3 km storm-relative helicity
140 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

150 
WUUS51 KLWX 081810
SVRLWX
MDC005-013-021-025-027-031-081930-
/O.NEW.KLWX.SV.W.0320.120908T1810Z-120908T1930Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
210 PM EDT SAT SEP 8 2012

THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN FREDERICK COUNTY IN NORTH CENTRAL MARYLAND...
  NORTHERN MONTGOMERY COUNTY IN CENTRAL MARYLAND...
  NORTHWESTERN HARFORD COUNTY IN NORTHERN MARYLAND...
  CARROLL COUNTY IN NORTH CENTRAL MARYLAND...
  NORTHWESTERN BALTIMORE COUNTY IN NORTHERN MARYLAND...
  NORTHWESTERN HOWARD COUNTY IN CENTRAL MARYLAND...

* UNTIL 330 PM EDT

* AT 207 PM EDT...SEVERE THUNDERSTORMS WERE DETECTED ALONG A LINE
  EXTENDING FROM 11 MILES NORTHEAST OF MANCHESTER TO 5 MILES
  NORTHWEST OF GAMBER TO BALLENGER CREEK...AND WERE MOVING EAST AT 25
  MPH. THIS LINE OF STORMS IS CAPABLE OF PRODUCING HAIL UP TO THE
  SIZE OF QUARTERS AND DAMAGING WINDS IN EXCESS OF 60 MPH.

* LOCATIONS IMPACTED INCLUDE...
  FREDERICK...
  GREEN VALLEY...
  MOUNT AIRY...
  GAMBER...
  DAMASCUS...
  REISTERSTOWN...
  PARKTON...
  ELDERSBURG...
  SYKESVILLE...
  JARRETTSVILLE...
  OAKLAND...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS LINE OF STORMS. IF YOU ARE IN ITS PATH...MOVE
INDOORS TO A STURDY BUILDING AND STAY AWAY FROM WINDOWS. WHEN IT IS
SAFE TO DO SO...REPORT SEVERE WEATHER TO LOCAL LAW ENFORCEMENT OR TO
THE NATIONAL WEATHER SERVICE.

THIS LINE OF STORMS HAS A HISTORY OF PRODUCING WIDESPREAD WIND
DAMAGE. SEEK SHELTER INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.

&&

LAT...LON 3922 7699 3922 7742 3934 7759 3955 7721
      3973 7694 3972 7626
TIME...MOT...LOC 1809Z 267DEG 22KT 3972 7669 3950 7700
          3932 7743

$$

GMS
4 follow-up statements
086 
WWUS51 KLWX 081830
SVSLWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
230 PM EDT SAT SEP 8 2012

MDC005-013-021-025-027-031-081930-
/O.CON.KLWX.SV.W.0320.000000T0000Z-120908T1930Z/
FREDERICK MD-MONTGOMERY MD-HARFORD MD-CARROLL MD-BALTIMORE MD-
HOWARD MD-
230 PM EDT SAT SEP 8 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM EDT
FOR HOWARD...BALTIMORE...CARROLL...HARFORD...MONTGOMERY AND FREDERICK
COUNTIES...

AT 225 PM EDT...SEVERE THUNDERSTORMS WERE DETECTED ALONG A LINE
EXTENDING FROM STEWARTSTOWN TO GAMBER TO GREEN VALLEY...AND WERE
MOVING EAST AT 25 MPH.

THESE STORMS ARE CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF QUARTERS
AND DAMAGING WINDS IN EXCESS OF 60 MPH.

LOCATIONS IMPACTED INCLUDE...
  BUTLER...
  MONKTON...
  GLYNDON...
  ELDERSBURG...
  GLENCOE...
  WHITEFORD...
  SYKESVILLE...
  HUNT VALLEY...

THIS IS A DANGEROUS LINE OF STORMS. IF YOU ARE IN ITS PATH...MOVE
INDOORS TO A STURDY BUILDING AND STAY AWAY FROM WINDOWS. WHEN IT IS
SAFE TO DO SO...REPORT SEVERE WEATHER TO LOCAL LAW ENFORCEMENT OR TO
THE NATIONAL WEATHER SERVICE.

THIS LINE OF STORMS HAS A HISTORY OF PRODUCING WIDESPREAD WIND
DAMAGE. SEEK SHELTER INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.

LAT...LON 3958 7701 3972 7682 3972 7626 3922 7699
      3922 7742 3934 7759
TIME...MOT...LOC 1830Z 267DEG 22KT 3972 7652 3951 7683
          3933 7726

$$

GMS
428 
WWUS51 KLWX 081853
SVSLWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
253 PM EDT SAT SEP 8 2012

MDC021-027-031-081903-
/O.CAN.KLWX.SV.W.0320.000000T0000Z-120908T1930Z/
FREDERICK MD-MONTGOMERY MD-HOWARD MD-
253 PM EDT SAT SEP 8 2012

...THE SEVERE THUNDERSTORM WARNING IS CANCELLED FOR HOWARD...
MONTGOMERY AND FREDERICK COUNTIES...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS EXITED THE WARNED
AREA. THUS THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED.

LAT...LON 3960 7683 3972 7671 3972 7626 3936 7679
      3938 7710
TIME...MOT...LOC 1853Z 267DEG 22KT 3973 7634 3957 7655
          3943 7682

$$

MDC005-013-025-081930-
/O.CON.KLWX.SV.W.0320.000000T0000Z-120908T1930Z/
HARFORD MD-CARROLL MD-BALTIMORE MD-
253 PM EDT SAT SEP 8 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM EDT
FOR BALTIMORE...CARROLL AND HARFORD COUNTIES...

AT 251 PM EDT...SEVERE THUNDERSTORMS WERE DETECTED ALONG A LINE
EXTENDING FROM DELTA TO 5 MILES SOUTHWEST OF JARRETTSVILLE TO
REISTERSTOWN...AND WERE MOVING EAST AT 25 MPH.

THESE STORMS ARE CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF QUARTERS
AND DAMAGING WINDS IN EXCESS OF 60 MPH.

LOCATIONS IMPACTED INCLUDE...
  STREET...
  ROCKS...
  PHOENIX...
  HUNT VALLEY...
  STEVENSON...
  JACKSONVILLE...
  COCKEYSVILLE...

THIS IS A DANGEROUS LINE OF STORMS. IF YOU ARE IN ITS PATH...MOVE
INDOORS TO A STURDY BUILDING AND STAY AWAY FROM WINDOWS. WHEN IT IS
SAFE TO DO SO...REPORT SEVERE WEATHER TO LOCAL LAW ENFORCEMENT OR TO
THE NATIONAL WEATHER SERVICE.

THIS LINE OF STORMS HAS A HISTORY OF PRODUCING WIDESPREAD WIND
DAMAGE. SEEK SHELTER INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.

LAT...LON 3960 7683 3972 7671 3972 7626 3936 7679
      3938 7710
TIME...MOT...LOC 1853Z 267DEG 22KT 3973 7634 3957 7655
          3943 7682

$$

GMS
046 
WWUS51 KLWX 081910
SVSLWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
310 PM EDT SAT SEP 8 2012

MDC013-081921-
/O.CAN.KLWX.SV.W.0320.000000T0000Z-120908T1930Z/
CARROLL MD-
310 PM EDT SAT SEP 8 2012

...THE SEVERE THUNDERSTORM WARNING IS CANCELLED FOR CARROLL COUNTY...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS EXITED THE WARNED
AREA. THUS THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED.

LAT...LON 3938 7676 3946 7684 3960 7683 3972 7671
      3972 7626
TIME...MOT...LOC 1911Z 267DEG 22KT 3973 7620 3958 7641
          3944 7668

$$

MDC005-025-081930-
/O.CON.KLWX.SV.W.0320.000000T0000Z-120908T1930Z/
HARFORD MD-BALTIMORE MD-
310 PM EDT SAT SEP 8 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM EDT
FOR BALTIMORE AND HARFORD COUNTIES...

AT 305 PM EDT...SEVERE THUNDERSTORMS WERE DETECTED ALONG A LINE
EXTENDING FROM WAKEFIELD TO JARRETTSVILLE TO PIKESVILLE...AND WERE
MOVING EAST AT 25 MPH.

THESE STORMS ARE CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF QUARTERS
AND DAMAGING WINDS IN EXCESS OF 60 MPH.

THIS IS A DANGEROUS LINE OF STORMS. IF YOU ARE IN ITS PATH...MOVE
INDOORS TO A STURDY BUILDING AND STAY AWAY FROM WINDOWS. WHEN IT IS
SAFE TO DO SO...REPORT SEVERE WEATHER TO LOCAL LAW ENFORCEMENT OR TO
THE NATIONAL WEATHER SERVICE.

LAT...LON 3938 7676 3946 7684 3960 7683 3972 7671
      3972 7626
TIME...MOT...LOC 1911Z 267DEG 22KT 3973 7620 3958 7641
          3944 7668

$$

GMS
187 
WWUS51 KLWX 081927
SVSLWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
327 PM EDT SAT SEP 8 2012

MDC005-025-081937-
/O.EXP.KLWX.SV.W.0320.000000T0000Z-120908T1930Z/
HARFORD MD-BALTIMORE MD-
327 PM EDT SAT SEP 8 2012

...THE SEVERE THUNDERSTORM WARNING WILL EXPIRE AT 330 PM EDT FOR
BALTIMORE AND HARFORD COUNTIES...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS EXITED THE WARNED
AREA. THUS THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO
EXPIRE.

LAT...LON 3938 7676 3946 7684 3960 7683 3972 7671
      3972 7626
TIME...MOT...LOC 1927Z 267DEG 22KT 3973 7607 3958 7628
          3945 7655

$$

GMS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 8, 10:17 AM EDT, 3 hours 53 minutes earlier.

Area forecast discussion, Sep 8, 10:17 AM EDT, 3 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1017 AM EDT SAT SEP 8 2012

.SYNOPSIS...
A COLD FRONT WILL CROSS THE MID ATLANTIC THIS AFTERNOON AND
EVENING. STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED IN ADVANCE OF
THIS FRONT. COOLER AND MUCH DRIER AIR WILL MOVE IN SUNDAY AND
REMAIN OVER THE REGION THROUGH AT LEAST MID WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
PRE-FRONTAL BAND OF SHWRS HAS BEEN SLOW TO ENTER WRN CWA THIS
MRNG...AND ACTIVITY HAS BEEN DIMINISHING...THUS POPS ADJUSTED
DOWNWARD FOR NEXT FEW HOURS. SFC CDFNT LAGGING BEHIND INITIAL
PCPN...AND AT 14Z IS LOCATED ACRS WRN WV. CNVTCV BAND DVLPG ALONG
THIS FEATURE...WHICH SHUD RACE AHEAD OF ANY PRE-FRONTAL PCPN BY
THIS AFTN ACRS SHEN VLY. FRONT WILL ENCOUNTER HIGHLY UNSTABLE
ATM...SO TSTMS SHUD INTENSIFY AS THEY PUSH EWD THRU CWA. BULK
SHEAR IS VERY HIGH AND FAVORABLE FOR STRONG WIND GUSTS.
HODOGRAPH/ENVIRONMENTAL SHEAR ARE ORIENTED SUCH THAT ISOLATED
TORNADOES ARE ALSO PSBL...THO DMGG WINDS ARE MOST SIGNIFICANT THREAT.

AMPLE SUN THIS MRNG ALLOWING TEMPS TO RISE WELL INTO 80S BEFORE TSTMS.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SUNDAY/...
TRAILING STRATIFORM EXPECTED TO MOVE EAST THROUGH THE
EVENING...WITH DRY/COOL AIR COMING IN FROM THE NW. NWLY FLOW
AROUND 10 MPH WILL LIMIT FOG. MIN TEMPS IN THE 40S IN THE POTOMAC
HIGHLANDS...50S ELSEWHERE /LOW 60S NEAR SHORE AND URBAN AREAS/
WITH SKIES CLEARING.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
COLD FRONT WILL BE OFFSHORE BY SUNDAY WITH COOLER AND DRIER HIGH
PRESSURE MOVING IN. TEMPS SHOULD STAY NEAR OR A LITTLE BELOW NORMAL
THROUGH AT LEAST MIDWEEK BEFORE TEMPS RISE A LITTLE AS THE HIGH
SHIFTS OFFSHORE AND WINDS SWAP TO A SOUTHERLY DIRECTION. THE NEXT
SIGNIFICANT WEATHER FEATURE IS A WEAK COLD FRONT APPROACHING BY THE
END OF NEXT WEEK. NO EXPECTED TROPICAL THREATS TO OUR FORECAST AREA
THROUGH NEXT WEEK.

&&

.AVIATION /14Z SATURDAY THROUGH WEDNESDAY/...
SLY FLOW INCREASES THIS MORNING IN ADVANCE OF THE APPROACHING
COLD FRONT. LINE/S/ OF THUNDERSTORMS EXPECTED IN ADVANCE OF THE
FRONT ACROSS THE TERMINALS FROM WEST TO EAST THIS AFTERNOON INTO
THE EVENING. SOME STORMS MAY BE STRONG/SEVERE...WITH DAMAGING WIND
GUSTS.

PCPN ENDS AND CLOUDS GRADUALLY CLR TONIGHT WITH DRY NWLY FLOW AROUND
10 KT LIMITING FOG DEVELOPMENT.

VFR CONDS EXPECTED THRU NEXT WK. NW WINDS 10-20 KTS SUN/MON...
DIMINISHING THEREAFTER AS HIGH PRESSURE MOVES IN.

&&

.MARINE...
GUSTY SLY WINDS TDA AHEAD OF CDFNT. LINE/S/ OF TSTMS EXPECTED LATE
AFTERNOON INTO EVENING ACROSS THE WATERS IN ADVANCE OF THE COLD
FRONT. SPECIAL MARINE WARNINGS EXPECTED SINCE MAIN THREAT WITH THE
WEATHER IS DAMAGING WINDS. NWLY FLOW AFTER THE FRONT CONTINUES SCA
FOR MAIN PORTIONS OF THE WATERS TONIGHT WITH GUSTS AROUND 20 KT.

GUSTY NW WINDS SUNDAY ARE EXPECTED TO REMAIN AROUND 20KTS FOR MUCH
OF THE BAY CHANNEL SOUTH OF BALTIMORE AND LOWER POTOMAC DURING THE
MORNING...REQUIRING A SMALL CRAFT ADVISORY THERE SUNDAY MORNING.
OTHERWISE NO MARINE HAZARDS THROUGH NEXT WEEK.

&&

.TIDES/COASTAL FLOODING...
TIDAL ANOMALIES EXPECTED TO REMAIN ABOUT THREE QUARTERS FOOT
ABOVE ASTRONOMICAL PREDICTION INTO SATURDAY EVENING WITH SLY FLOW
IN ADVANCE OF A COLD FRONT. POST FRONT WILL BE NWLY FLOW AND MORE
NORMAL WATER LEVELS. WITH THE PREFERRED TIDE TONIGHT HAVING
PAST...NO COASTAL FLOODING IS EXPECTED.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 AM EDT SUNDAY FOR ANZ531-539>541.
     SMALL CRAFT ADVISORY UNTIL 6 AM EDT SUNDAY FOR ANZ530-538-542.
     SMALL CRAFT ADVISORY UNTIL 3 PM EDT SUNDAY FOR ANZ532>534-537-
     543.
     SMALL CRAFT ADVISORY UNTIL 10 PM EDT THIS EVENING FOR ANZ535-
     536.

&&

SYNOPSIS...BAJ/CAS
NEAR TERM...KONARIK
SHORT TERM...BAJ/KONARIK
LONG TERM...CAS
AVIATION...BAJ/KONARIK/CAS
MARINE...BAJ/KONARIK/CAS
TIDES/COASTAL FLOODING...BAJ
Hazardous weather outlook, Sep 8, 12:21 PM EDT, 1 hour 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1221 PM EDT SAT SEP 8 2012

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
091000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
1221 PM EDT SAT SEP 8 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED UNTIL 10PM EDT. THUNDERSTORMS
ARE EXPECTED THIS AFTERNOON INTO THE EVENING IN ADVANCE OF A COLD
FRONT APPROACHING FROM THE WEST. SOME STORMS WILL PRODUCE DAMAGING
WIND GUSTS OF UP TO 70 MPH. ISOLATED TORNADOES ARE ALSO POSSIBLE.

A SMALL CRAFT ADVISORY IS IN EFFECT FOR PORTIONS OF THE WATERS
THIS MORNING...EXPANDING TO ALL THE WATERS THIS AFTERNOON...BEFORE
DROPPING FOR THE MIDDLE AND UPPER TIDAL POTOMAC TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE SMALL CRAFT ADVISORY CONTINUES FOR PORTIONS OF THE WATERS INTO
SUNDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS HAVE BEEN ACTIVATED.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-091000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
1221 PM EDT SAT SEP 8 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED UNTIL 10PM EDT. THUNDERSTORMS
ARE EXPECTED THIS AFTERNOON INTO THE EVENING IN ADVANCE OF A COLD
FRONT APPROACHING FROM THE WEST. SOME STORMS WILL PRODUCE DAMAGING
WIND GUSTS OF UP TO 70 MPH. ISOLATED TORNADOES ARE ALSO POSSIBLE
MAINLY EAST OF THE BLUE RIDGE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS HAVE BEEN ACTIVATED.

In the hours before

Local storm report, Sep 8, 1:41 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
141 PM EDT SAT SEP 08 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1246 PM     TSTM WND DMG     1 ESE FUNKSTOWN         39.60N  77.68W
09/08/2012                   WASHINGTON         MD   BROADCAST MEDIA

            TREES DOWN ON ROUTE 40 NEAR INTERSTATE 70.

&&

EVENT NUMBER LWX1201175

SBK
Special weather statement, Sep 8, 1:49 PM EDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
149 PM EDT SAT SEP 8 2012

MDZ004-VAZ042-WVZ053-081815-
FREDERICK MD-JEFFERSON WV-LOUDOUN VA-
149 PM EDT SAT SEP 8 2012

...STRONG THUNDERSTORMS TO AFFECT FREDERICK...JEFFERSON AND LOUDOUN
COUNTIES...

AT 149 PM EDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 4 MILES NORTHWEST OF DOUBS TO 3 MILES SOUTHWEST OF
HILLSBORO...MOVING EAST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE HILLSBORO...LUCKETTS...PURCELLVILLE AND
POINT OF ROCKS.

THESE STORMS ARE PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

HEAVY RAIN WITH THESE STORMS WILL REDUCE VISIBILITIES TO BELOW ONE
MILE AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THESE STORMS.

&&

LAT...LON 3931 7738 3916 7756 3914 7774 3917 7789
      3930 7778 3932 7763
TIME...MOT...LOC 1749Z 266DEG 18KT 3936 7752 3916 7776

GMS
Special weather statement, Sep 8, 1:52 PM EDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
152 PM EDT SAT SEP 8 2012

VAZ026>028-030-031-WVZ055-506-081815-
SHENANDOAH VA-WARREN VA-CLARKE VA-EASTERN PENDLETON WV-HARDY WV-
ROCKINGHAM VA-FREDERICK VA-
152 PM EDT SAT SEP 8 2012

...STRONG THUNDERSTORMS TO AFFECT SHENANDOAH...WARREN...CLARKE...
EASTERN PENDLETON...HARDY...ROCKINGHAM AND FREDERICK COUNTIES...

AT 152 PM EDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 3 MILES EAST OF STAR TANNERY TO 3 MILES NORTH OF
MOYERS...MOVING EAST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE JEROME...CRIDERS...EDINBURG...STEPHENS
CITY...STRASBURG...MILLWOOD PIKE AND WINCHESTER.

STORM INTENSITY IS INCREASING...AND SEVERE WEATHER MAY DEVELOP
RAPIDLY. REMAIN ALERT...AND BE PREPARED TO TAKE ACTION IF WARNINGS
ARE ISSUED.

THESE STORMS ARE PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

HEAVY RAIN WITH THESE STORMS WILL REDUCE VISIBILITIES TO BELOW ONE
MILE AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THESE STORMS.

&&

LAT...LON 3920 7819 3914 7790 3851 7896 3850 7948
      3890 7900
TIME...MOT...LOC 1752Z 253DEG 17KT 3908 7835 3857 7933

GMS
Special weather statement, Sep 8, 2:02 PM EDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
202 PM EDT SAT SEP 8 2012

MDZ005>007-081900-
HARFORD MD-CARROLL MD-NORTHERN BALTIMORE MD-
202 PM EDT SAT SEP 8 2012

...STRONG THUNDERSTORMS TO AFFECT HARFORD...CARROLL AND NORTHERN
BALTIMORE COUNTIES...

AT 202 PM EDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 5 MILES NORTHWEST OF FREELAND TO 6 MILES WEST OF
UPPERCO...MOVING EAST AT 35 MPH.

LOCATIONS IMPACTED INCLUDE PARKTON...UPPERCO...BORING...BUTLER...
JARRETTSVILLE.

THESE STORMS ARE PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

HEAVY RAIN WITH THESE STORMS WILL REDUCE VISIBILITIES TO BELOW ONE
MILE AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE
STORMS.

&&

LAT...LON 3968 7625 3952 7648 3945 7690 3973 7679
      3972 7624
TIME...MOT...LOC 1802Z 252DEG 32KT 3976 7672 3958 7690

GMS
Local storm report, Sep 8, 2:03 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
203 PM EDT SAT SEP 08 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 PM     TSTM WND DMG     1 ESE HALFWAY           39.61N  77.75W
09/08/2012                   WASHINGTON         MD   DEPT OF HIGHWAYS

            TREE DOWN ACROSS MD RT 632 BETWEEN HALFWAY AND I-70

&&

EVENT NUMBER LWX1201176

SMZ
Special weather statement, Sep 8, 2:04 PM EDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
204 PM EDT SAT SEP 8 2012

VAZ025-026-504-WVZ506-081830-
EASTERN HIGHLAND VA-EASTERN PENDLETON WV-ROCKINGHAM VA-AUGUSTA VA-
204 PM EDT SAT SEP 8 2012

...STRONG THUNDERSTORMS TO AFFECT EASTERN HIGHLAND...EASTERN
PENDLETON...ROCKINGHAM AND AUGUSTA COUNTIES...

AT 204 PM EDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM SUGAR GROVE TO 7 MILES WEST OF WILLIAMSVILLE...MOVING
EAST AT 30 MPH.

LOCATIONS IMPACTED INCLUDE DALE ENTERPRISE...BUFFALO GAP AND
BRIDGEWATER.

THESE STORMS ARE PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

HEAVY RAIN WITH THESE STORMS WILL REDUCE VISIBILITIES TO BELOW ONE
MILE AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THESE STORMS.

&&

LAT...LON 3854 7934 3849 7884 3801 7937 3809 7949
      3810 7949 3814 7946 3816 7945 3816 7949
      3815 7951 3815 7953 3818 7953 3822 7971
TIME...MOT...LOC 1804Z 270DEG 27KT 3851 7928 3818 7965

GMS

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 8, 12:02 PM EDTSevere Thunderstorm WarningLWXWashington43 min
Sep 8, 12:22 PM EDTSpecial Weather StatementLWXWashington23 min
Sep 8, 12:35 PM EDTSevere Thunderstorm WarningLWXFrederick, Washington40 min
Sep 8, 12:47 PM EDTTornado WarningLWXWashington16 min
Sep 8, 1:09 PM EDTSevere Thunderstorm WarningLWXCarroll, Frederick, Washington66 min
Sep 8, 2:02 PM EDTSpecial Weather StatementLWXBaltimore58 min
Sep 8, 2:47 PM EDTSevere Thunderstorm WarningLWXMontgomery58 min
Sep 8, 3:18 PM EDTSpecial Weather StatementLWXAnne Arundel, Montgomery, Prince George's87 min
Sep 8, 3:22 PM EDTSevere Thunderstorm WarningLWXAnne Arundel, Charles, Howard, Montgomery, Prince George's68 min
Sep 8, 3:27 PM EDTSpecial Weather StatementLWXHarford33 min
Sep 8, 3:53 PM EDTTornado WarningLWXMontgomery, Prince George's15 min
Sep 8, 3:58 PM EDTSevere Thunderstorm WarningLWXAnne Arundel, Baltimore, Calvert, Charles, Howard, Montgomery and 3 more55 min
Sep 8, 4:06 PM EDTTornado WarningLWXAnne Arundel, Prince George's39 min
Sep 8, 4:25 PM EDTSpecial Weather StatementLWXKent20 min

Nearby

Severe Thunderstorm Warnings in Maryland, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.